Wisconsin, 2016

Winter Storm and Winter Weather in Wisconsin, December 16 to 18, 2016

December 16 to 18, 2016 · NWS MKX · 20 events in 20 counties and zones

A long duration snowstorm that was comprised of two rounds of snow affected southern WI during the afternoon and evening on Dec. 16th and again on Dec.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A long duration snowstorm that was comprised of two rounds of snow affected southern WI during the afternoon and evening on Dec. 16th and again on Dec. 17th. The first round of snow was associated with relatively mild and moist air moving into the mid levels of the atmosphere. The second round of snow was associated with the approaching upper trough of low pressure. Roads became snow covered for both events with a large number of vehicle slide-offs and some accidents across southern WI. Many schools had an early release for the afternoon of Dec. 16th. Two men died in Milwaukee after shoveling snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 16, 10:58 AM CST, 47 minutes earlier.

Area forecast discussion, Dec 16, 10:58 AM CST, 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1058 AM CST Fri Dec 16 2016

.UPDATE...

No major changes foreseen with the winter storm headlines for
later today into Saturday night. 12Z models have been consistent
with past runs in showing a band of 850 mb to 700 mb frontogenesis
response setting up west to east across the northern half of the
forecast area later this afternoon into this evening, then
shifting northward later tonight into Saturday morning. This will
bring the first round of moderate snow to the area.

The low level frontogenesis response tries to clip the southeast
portions of the area later this afternoon into this evening in the
GFS. However, most of the other models, as well as the mesoscale
models, keep this southeast of the area. So, some uncertainty if
this will have an impact on the southeast counties later this
afternoon and tonight. Southern portions of the area may see snow
amounts a little lower than forecast, depending on where the
frontogenesis band sets up.

There should be a lull in the snow later tonight into Sunday
morning, before a stronger band of mid level frontogenesis
response pushes east through the area later Saturday morning into
Saturday evening. This may have the heaviest snowfall rates for
this event, as the frontogenesis response is quite strong within
dendrite snow crystal growth region. This area gets fairly deep
Saturday afternoon and night, as the cold air advection pushes
into the area.

Snow to liquid ratios will gradually lower into tonight, with warm
air advection pushing into the area. They will then increase from
west to east Saturday into Saturday night, as the cold air
advection kicks in.

Will keep the forecast snow amounts generally similar to the
previous forecast, though the amounts on Saturday into Saturday
night may need to be increased somewhat. Gusty northwest winds
kicking in Saturday afternoon and night should bring blowing and
drifting snow as well.

&&

.AVIATION/18Z TAFS/...

Snow will begin between 19Z and 21Z west to east across the area.
Moderate snow is then expected into tonight, with visibilities
down to 1/2 to 1 mile at times. Ceilings will become very low as
well, below alternate minimums at near airport minimums. Snowfall
rates of 1/2 to 1 inch per hour are possible at times later this
afternoon into tonight.

There should be a lull in the snow later tonight into Saturday
morning, perhaps between 09Z and 15Z Saturday. Ceilings and
visibilities should improve during this period.

The moderate snow should return west to east by late morning,
lasting through the afternoon and into Saturday evening. This is
when the heaviest snowfall rates may occur, with rates of up to 1
inch per hour possible. Visibilities and ceilings below alternate
minimums and near airport minimums are expected once again. The
snow should taper off from west to east between 03Z and 06Z
Sunday.

Winds will be rather light later this afternoon into tonight, as
the low pressure system moves northeast through the region. South
to southeast winds into tonight will shift northwest Saturday
morning. These winds will become gusty Saturday afternoon and
night. Gusts of 20 to 25 knots are expected later in the
afternoon into Saturday night. This should bring blowing and
drifting snow.

&&

.MARINE...

South to southeast winds and waves may reach Small Craft Advisory
levels for a few hours this evening.

The next round of Small Craft Advisory conditions and freezing
spray potential will be Saturday afternoon through Sunday morning.
Bitterly cold temperatures, and the higher waves, will increase
the threat for freezing spray towards the open waters Saturday
night. However, the relatively warmer lake waters should limit
the potential.

&&

.PREV DISCUSSION... /Issued 555 AM CST Fri Dec 16 2016/

TODAY AND TONIGHT... Forecast confidence is high.

No change to the headlines. Still expecting 7 to 10 inches of snow
for most of southern WI, lower amounts in far southwest WI, and 10
to 12 inches in the Fond du Lac and Sheboygan areas.

A band of snow due to strong warm air advection and frontogenesis at
the 700mb level is tracking across southern WI early this morning.
High snow ratios due to a 15kft layer of saturated air within the
dendrite growth zone is leading to large flakes and efficient snow
production. Visibilities are down to 2 to 3 miles under this snow
band (once the low levels can saturate) and we could pick up a half
inch from this. That forcing and snow band will move out by 6 to 8
am for most of southern WI, a little later for Sheboygan area.

After a lull in the snow this morning, the main snow will quickly
spread in from the west between 1 and 3 pm. This will be tied to
strong frontogenesis at 700mb and also deep layer warm air
advection. Expect fairly quick accumulation with periods of 1 inch
per hour snowfall rates under the band. There are hints that this
band will be more focused to the north of I-94.

Wherever this band sets up, it should remain fairly stationary until
the late evening. There could be a period of lake enhanced snow this
evening with the focus from Milwaukee to Manitowoc as southeast
winds persist over the lake. Expect another lull in the snow for
southern WI late tonight.

SATURDAY...Forecast Confidence...High

Models are still showing very little snow at daybreak Saturday.
Snow should then increase from the northwest mid to late morning
as the main trough and cold front approach. Snow will continue
through the afternoon, winding down west to east through the
evening.

Model timing of this last round of snow is pretty good. There are
some differences in QPF amounts, so went with a blend of models
which gives 2 to 4 additional inches of snow through the day Sat.

Northwest winds will likely be breezy by later Saturday into Sun
morning behind the cold front. Kept mention of blowing snow in the
forecast.

SUNDAY THROUGH THURSDAY...Forecast Confidence...Medium to High

Models are in good agreement that strong high pressure will arrive
for the first part of next week. Very cold temperatures will
return with the high, with the coldest temps Saturday night
through Sunday night when wind chills of 20 to 30 below are
expected. More wind chill headlines will likely be needed.

Temps should moderate Monday though Wednesday, returning to around
normal by Wednesday.

Could see a little snow later Wednesday into Wednesday night as a
trough passes through the region. Models have struggled to find
consistency for this period, so not a ton of confidence at this
point.

It looks like it will turn dry by Thursday as high pressure
briefly moves through. Near normal temperatures are expected to
continue.

AVIATION/12Z TAFS/...

Snow will taper off from SW to NE through 8 am this morning. There
should be a lull in the snow from Madison to Milwaukee and south
through the rest of the morning. North of that area could see
lingering light snow/flurries.

The heavier snow will spread quickly from west to east between 1 and
3 pm this afternoon which will bring ceilings and visibilities down
to IFR Expect periods with 1 inch per hour snowfall rates causing
visibility of a half mile or less at times.

Snowfall rates will be highest this evening and again midday
Saturday through Saturday evening. Areas near Lake Michigan could
see some lake enhanced snow this evening.

MARINE...

South to southeast winds will approach small craft advisory levels
for a few hours this evening.

The next round of small craft advisory conditions and freezing spray
potential will be Saturday afternoon through Sunday morning.
Bitterly cold temperatures and the higher will increase the threat
for freezing spray towards the open waters Saturday night but the
relatively warmer lake waters should limit the potential.

MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING from 2 PM this afternoon to 9 PM CST
     Saturday for WIZ046-047-051-052-056>060-062>072.

LM...None.

TODAY/TONIGHT AND AVIATION/MARINE...MRC

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER STORM WARNING from 2 PM this afternoon to 9 PM CST
     Saturday for WIZ046-047-051-052-056>060-062>072.

LM...None.
&&

UPDATE...Wood
TODAY/TONIGHT AND AVIATION/MARINE...MRC
Saturday THROUGH Thursday...DDV
Hazardous weather outlook, Dec 16, 11:03 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1103 AM CST FRI DEC 16 2016

WIZ046-047-051-052-056>060-062>072-171715-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
1103 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER STORM WARNING GOES INTO EFFECT AT 2 PM. EXPECT
ACCUMULATING SNOW TO SPREAD FROM WEST TO EAST BETWEEN 1 AND 3 PM
AND PERSIST THROUGH LATE EVENING. THE HEAVIER SNOW RATES WILL BE
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WARNING IS IN EFFECT UNTIL 9 PM SATURDAY. A SECOND
SURGE OF SNOW IS EXPECTED FROM MID SATURDAY MORNING THROUGH EARLY
EVENING. LAKE ENHANCEMENT IS EXPECTED SATURDAY EVENING ADDING TO
SNOW RATES IN THE LAKE SHORE COUNTIES. TOTAL ACCUMULATIONS OF 7
TO 12 INCHES OF SNOW IS FORECAST. THE LESSER AMOUNTS ARE EXPECTED
WEST AND SOUTHWEST OF MADISON. BLOWING AND DRIFTING WILL BECOME
A PROBLEM SATURDAY AFTERNOON AND SATURDAY NIGHT.

VERY COLD TEMPERATURES AND WIND CHILLS WILL RETURN TO THE AREA
FROM LATE SATURDAY NIGHT INTO MONDAY MORNING. WIND CHILL
ADVISORIES WILL LIKELY BE NEEDED WITH LOWEST WIND CHILLS OF 20
BELOW TO 30 BELOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOW FALL MEASUREMENTS ARE
APPRECIATED.

LMZ643>646-171715-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
1103 AM CST FRI DEC 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHERLY WINDS AND WAVES MAY BRIEFLY REACH SMALL CRAFT ADVISORY
LEVELS THIS EVENING. PERIODS OF HEAVIER SNOW WILL LEAD TO
VISIBILITIES OF A MILE OR LESS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY NORTHWEST WINDS IN THE WAKE OF AN ARCTIC FRONT WILL REACH
SMALL CRAFT ADVISORY CONDITIONS SATURDAY NIGHT AND SUNDAY.

THE THREAT FOR FREEZING SPRAY WILL INCREASE AS LAKE MICHIGAN WATER
TEMPERATURES CONTINUE TO COOL INTO THE 30S.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Dec 16, 6:50 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
650 AM CST Fri Dec 16 2016

WIZ046-047-051-052-056>060-063>066-161400-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Dane-Jefferson-Waukesha-Milwaukee-
Including the cities of...Montello...Westfield...Oxford...
Neshkoro...Endeavor...Berlin...Princeton...Markesan...
Fond Du Lac...Plymouth...Sheboygan Falls...Howards Grove...
Oostburg...Baraboo...Reedsburg...Prairie Du Sac...Sauk City...
Portage...Columbus...Lake Wisconsin...Lodi...Beaver Dam...
Waupun...Mayville...West Bend...Germantown...Hartford...Mequon...
Cedarburg...Grafton...Madison...Watertown...Fort Atkinson...
Jefferson...Waukesha...Brookfield...New Berlin...
Menomonee Falls...Muskego...West Allis...Wauwatosa...Greenfield...
Franklin...Oak Creek...South Milwaukee...Cudahy
650 AM CST Fri Dec 16 2016

...LIGHT SNOW CAUSING SLIPPERY CONDITIONS...

EARLY MORNING LIGHT SNOW OF UP TO AN INCH ON COLD ROADS IS
CAUSING SOME SLICK SPOTS FOR THE MORNING COMMUTE. DRIVE SLOWLY
AND ALLOW A LONGER BRAKING DISTANCE AND EXTRA TIME TO REACH YOUR
DESTINATION.

MRC
Local storm report, Dec 16, 8:00 AM CST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
800 AM CST FRI DEC 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     SNOW             2 SW OCONOMOWOC         43.09N 88.53W
12/16/2016  M0.9 INCH        WAUKESHA           WI   TRAINED SPOTTER

&&

RSCHAAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 5 winter weather. Local standard time, as filed.

Winter Weather, Iowa

When
December 16, 11:45 AM CST to December 17, 9:05 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches.

Winter Weather, Dane

When
December 16, 12:55 PM CST to December 18, 1:20 AM CST
Where
Dane forecast zone
Reported by
Trained Spotter
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Snow accumulation of 6-7 inches.

Winter Storm, Rock

When
December 16, 1:10 PM CST to December 18, 12:00 AM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Snow accumulation of 7-8 inches.

Winter Storm, Walworth

When
December 16, 1:15 PM CST to December 18, 12:00 AM CST
Where
Walworth forecast zone
Reported by
Trained Spotter
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches.

Winter Storm, Kenosha

When
December 16, 1:15 PM CST to December 18, 12:00 AM CST
Where
Kenosha forecast zone
Reported by
Trained Spotter
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Snow accumulation of 6-8 inches.

Winter Weather, Sauk

When
December 16, 1:35 PM CST to December 17, 9:15 PM CST
Where
Sauk forecast zone
Reported by
Trained Spotter
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Snow accumulation of 5-7 inches.

Winter Weather, Green

When
December 16, 1:35 PM CST to December 18, 12:35 AM CST
Where
Green forecast zone
Reported by
Trained Spotter
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Snow accumulation of 5-6 inches.

Winter Storm, Columbia

When
December 16, 1:35 PM CST to December 17, 9:00 PM CST
Where
Columbia forecast zone
Reported by
Trained Spotter
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Snow accumulation of 5-8 inches.

Winter Storm, Racine

When
December 16, 2:00 PM CST to December 18, 12:00 AM CST
Where
Racine forecast zone
Reported by
Trained Spotter
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Snow accumulation of 6-8 inches.

Winter Weather, Lafayette

When
December 16, 2:15 PM CST to December 17, 9:10 PM CST
Where
Lafayette forecast zone
Reported by
Trained Spotter
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Snow accumulation of 5-6 inches.

Winter Storm, Dodge

When
December 16, 2:15 PM CST to December 18, 12:00 AM CST
Where
Dodge forecast zone
Reported by
Trained Spotter
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Snow accumulation of 8-9 inches.

Winter Storm, Jefferson

When
December 16, 2:15 PM CST to December 18, 12:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Snow accumulation of 7-10 inches.

Winter Storm, Milwaukee

When
December 16, 2:20 PM CST to December 18, 12:00 AM CST
Where
Milwaukee forecast zone
Deaths
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches. Two men died after shoveling snow according to the Milwaukee County Medical Examiner.

Winter Storm, Green Lake

When
December 16, 2:45 PM CST to December 17, 9:00 PM CST
Where
Green Lake forecast zone
Reported by
Trained Spotter
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Snow accumulation of 6-7 inches.

Winter Storm, Marquette

When
December 16, 2:45 PM CST to December 17, 9:00 PM CST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Snow accumulation around 6 inches.

Winter Storm, Waukesha

When
December 16, 2:45 PM CST to December 18, 12:00 AM CST
Where
Waukesha forecast zone
Reported by
Trained Spotter
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Snow accumulation of 8-11 inches.

Winter Storm, Fond du Lac

When
December 16, 3:05 PM CST to December 17, 9:00 PM CST
Where
Fond du Lac forecast zone
Reported by
Trained Spotter
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Snow accumulation around 8 inches.

Winter Storm, Sheboygan

When
December 16, 3:15 PM CST to December 18, 12:00 AM CST
Where
Sheboygan forecast zone
Reported by
Trained Spotter
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Snow accumulation of 8-11 inches.

Winter Storm, Washington

When
December 16, 3:55 PM CST to December 18, 12:00 AM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Snow accumulation of 7-10 inches.

Winter Storm, Ozaukee

When
December 16, 3:55 PM CST to December 18, 12:00 AM CST
Where
Ozaukee forecast zone
Reported by
Trained Spotter
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Snow accumulation of 6-9 inches.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Milwaukee2016-12-1744MaleOutside/Open AreasIndirect
Winter Storm, Milwaukee2016-12-1874MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663070, 663073, 663151, 663152, 663153, 663069, 663072, 663102, 663154, 663071, 663103, 663150, 663178, 663147, 663149, 663155, 663113, 663185, 663183, 663184.